Hey there, just wondering if anyone else has a constant problem with swelling? I get it in my hands and face and legs. My hands are the worst. My Endo just put me on Dyazide yesterday. Has anyone else had this problem and do any of you take this medication for water retention? Does it work well? I would love to hear from someone who has been on it. I'm praying it resolves my swelling problem. Thanks!!!!
Hypothyroid will make you swell. The top of my feet, ankles, and lower leg, especially my left leg swell. I will go a while and it won't be so bad and then it starts all over again. Also my fingers swell, not so much that you can tell my looking but just enough that when I grip something they feel tight and are sore and it not artheritis because its not in the joints.
Maybe when we get our medication right we will get relief. I sure hope so.
I am guessing Dyazide is a diuretic. If so, I believe it will work for you, yes.
Severe edema in my feet, ankles and calves was the reason I finally saw the doctor who diagnosed me hypothyroid last May. I had practically every other hypo symptom in the book, but it had all come on so gradually over so many years, I guess I just figured it is how aging would feel for me.
He ordered a panel of blood tests, including TSH and prescribed a diuretic (HCT-Triamterene) for the swelling. He diagnosed that as venous insufficiency and said I would likely need the diuretic the rest of my life. I began to notice relief within the first week, but I believe it took about six weeks for all my swelling to go down, as the dose is probably small, 50-75MG (I take half a pill a day.) It did completely go down and the pain is nearly gone now, four months later.
After he received the TSH and prescribed the Levothroid for the hypothyroidism, he said he could not say the edema is necessarily caused by the hypothyroidism, but it is not unusual to note it coincidentally with hypo. I take the diuretic most days, but he did say it is ok to back off and take it only when needed. If you weigh frequently, you can tell when you reach your "dry weight," he says and know it is ok to stop taking it, then resume when you see water weight begin to return.
For me that won't work because I need to take off weight when I finally reach a level that will allow me to do that. For now, I'm just trying very hard not to gain more. I know it is time to resume when I start to feel the swelling across the top of my feet. That is where it starts with me.
I don't know yet whether getting the thyroid hormone to the right level will eliminate the need for the diuretic. For now, I am just glad it works.
So interesting! A LONG time ago, I went to an orthopedist dr. because of my foot swelling, on the top. It was so bad that I couldn't hardly wear a shoe! All that he said was that it wasn't gout, and to take celebrex, that it must be arthritis. Now with this weight gain and my hands and stomach swelling, along with my foot still, I'm thinking that it could be from my thyroid! As some of you know, I had my TSH only tested, and it was 5.14. But so far 3 doctors say that I'm in the normal level. I also have that LONG list of hypo symptoms.
Daisy- I'm wondering now if my breasts are swelling, because these past months, I have had bad pain in my breasts, especially when I take my bra off.
elphers my breasts swelled and were quite painful, it felt like PMS type of soreness but it was all of the time. Do you have any discharge from the nipple, if so then you must go back to your doc and ask for your prolactin levels to be checked.
Your TSH is way above the normal range and you are definately hypoT there is a sticky at the top of the board with the reccomendations from the American Endocrinology society(not sure if thats the right title or not!!!)about the TSH levels. It does say that anything over 2 is regarded as being subclinical hypoT meaning its not quite there yet but on its way.
hope this has helped
Do your dieretics have supplements in them as using them frequently can make you lose essential minerals?
I doubt the diuretics have supplements in them, but I do take supplements. The only issue I have had with mine thus far is some light headedness. I suspected that might have something to do with electolyte depletion, so I now drink a little Gatorade when that happens and it seems to meet the need. Since Gatorade adds calories, I am looking for powdered Pedialyte to add to a non-calorie drink. I know it exists, but haven't found it locally yet.
I started levelling my hypo in early May from a TSH of 6.4. Last result was 2.7. If this process continues to be as linear as it has been for me so far, I suspect I'll not yet be quite under a TSH of 2 next test (early October). I really don't expect to see an ability to lose weight until it is decidedly under 2 and doubt I will stop needing the diuretic until then, if ever.
Steady as we go. My hope is that I'll eventually feel fairly good again and I'll have a tiny green or yellow pill to thank, as well as a doctor who was wise enough to suspect hypo when I pointed at my swollen feet and calves.
btw, the edema in my calves was so advanced, it made me want to cry out in pain when a kitty rubbed on them gently and lovingly.
Yes, I had discharge from my right breast a few times. I had my yearly visit at my gyno on Aug. 21 and told him. He said not to worry,(about the discharge), that my mammo was ok, and he didn't feel any lumps. How come he didn't know to have my prolactin tested? What actually does that mean? Is it related to being hypo? He was the one dr. that said that my TSH at 5.14 is normal.
your gynae dont seem to know alot about the endocrine system, sometimes hypot can be linked with a pituritury(sp) problem which can make you lactate. I had this when I was halfway to getting euthyroid but think it was the thyroid hormone levels changing. I cant remember if you are going to see an endo or not but it would be worth mentioning it to another doctor who is not your gynae doc and getting them to run some more tests on you.
hi kat ere,
i get swollen ankles and legs down the bottom of them at night, and my hands swell in the mornings i dont remember having this until i started the levo!!! my fingers feel tight and stuffed do you know what i mean , my bone function came bac abnormal i saw it on the computer screen the doc didnt seem aware im gouing to see him nex time as i ran out of time with all my thyroid problems lots of love ya all from katpursxxxxxxxxxxxxxxxxxxxxxxxxxxxxxxxxx xxxxxxxxxxxxxxxxxxxxxxxxxxxxxxx